Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 34, NWS Pocatello, ID

July 12, 2011Custer County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 12, 2011, 1:36 PM MDT for Custer County, Idaho. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2011, 1:36 PM MDT (19:36 UTC)
Expired
Jul 12, 2011, 2:15 PM MDT
In force
39 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Custer County, ID

The radar

The Pocatello radar (KSFX), 209 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 1:45 PM MDTHAIL 0.254 N Challis, IDPEA TO DIME SIZE HAIL.
Jul 12, 1:45 PM MDTHAIL 0.54 N Challis, IDPEA TO DIME SIZE HAIL.
Jul 12, 1:48 PM MDTHAIL 0.254 Nnw Challis, IDHEAVY RAIN WITH HAIL. RAIN LASTED 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2316 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

115 
WUUS55 KPIH 121936
SVRPIH
IDC037-122015-
/O.NEW.KPIH.SV.W.0034.110712T1936Z-110712T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
136 PM MDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CUSTER COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF CHALLIS...

* UNTIL 215 PM MDT

* AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CHALLIS...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL NORTHERN CUSTER COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4475 11419 4474 11413 4476 11411 4476 11408
      4472 11405 4467 11403 4460 11395 4441 11417
      4451 11438
TIME...MOT...LOC 1936Z 213DEG 13KT 4453 11420

$$

DSH
2 follow-up statements
002 
WWUS55 KPIH 121958
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
158 PM MDT TUE JUL 12 2011

IDC037-122015-
/O.CON.KPIH.SV.W.0034.000000T0000Z-110712T2015Z/
CUSTER ID-
158 PM MDT TUE JUL 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR NORTH CENTRAL CUSTER COUNTY...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR CHALLIS...MOVING NORTHEAST AT 15 
MPH. IN ADDITION...SPOTTERS HAVE REPORTED VERY HEAVY RAINFALL.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   ELLIS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS...DESTRUCTIVE 
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD 
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY 
FROM WINDOWS.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4475 11419 4474 11413 4476 11411 4476 11408
      4472 11405 4467 11403 4460 11395 4441 11417
      4451 11438
TIME...MOT...LOC 1958Z 213DEG 13KT 4460 11414

$$

DSH
818 
WWUS55 KPIH 122016
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
216 PM MDT TUE JUL 12 2011

IDC037-122026-
/O.EXP.KPIH.SV.W.0034.000000T0000Z-110712T2015Z/
CUSTER ID-
216 PM MDT TUE JUL 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CUSTER COUNTY
HAS EXPIRED...

AT 216 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE 
THE WARNING HAS BEEN ALLOWED TO EXPIRE.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   ELLIS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4475 11419 4474 11413 4476 11411 4476 11408
      4472 11405 4467 11403 4460 11395 4441 11417
      4451 11438
TIME...MOT...LOC 1958Z 213DEG 13KT 4460 11414

$$

DSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:51 AM MDT, 9 hours 45 minutes earlier.

Area forecast discussion, Jul 12, 3:51 AM MDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
351 AM MDT TUE JUL 12 2011

.SHORT TERM...TODAY THROUGH THU NIGHT. UPPER LEVEL LOW IS SLOWLY
PUSHING ONSHORE AND LIFTING TO THE NORTHEAST...SO SOUTHERLY FLOW
WILL LINGER TODAY AND CREATE ANOTHER UNSTABLE AFTERNOON WITH
SHOWERS AND THUNDERSTORMS EXPECTED. THE SOUTHERN END OF THE COLD
FRONT ASSOCIATED WITH THIS TROUGH PUSHES THROUGH THE NORTHERN END
OF THE FORECAST AREA ON THU. THIS WILL KEEP TEMPERATURES ON THE
COOL SIDE...BUT NOT AS COOL AS THE NAM IS FORECASTING TODAY.
HIGHLY DOUBT THE 78 DEGREE MAXIMUM FOR POCATELLO...SO THREW OUT
THE NAM-12 SOLUTION IN FAVOR OF THE GFS-40. WIND CONTINUES LIGHT
TODAY SO NO LAKE WIND ADVISORY. HOWEVER...LAKE WIND ADVISORY MAY
BE NEEDED WED AFTERNOON AS THE TROUGH AND FRONT ENTER IDAHO. MESSICK

.LONG TERM...FRI THROUGH MON NIGHT.  UPPER LEVEL RIDGE STILL
EXPECTED TO STRENGTHEN BY SAT OR SUN AND WARM UP IS EXPECTED THEN.
CONTINUED LOW POPS...MAINLY IN THE MOUNTAINS. MESSICK

&&

.AVIATION...WEATHER CONTINUES TO BE LIKE A BROKEN RECORD TODAY. THIS
MEANS ANOTHER DAY OF VICINITY THUNDERSTORMS IN THE AFTERNOON AND
EVENING HOURS. WINDS WILL BE GUSTY AROUND ANY THUNDERSTORM.
OTHERWISE EXPECT MAINLY VFR CONDITIONS. HATTINGS

&&

.FIRE WEATHER...MORE OF THE SAME TODAY WITH ANOTHER DAY OF SCATTERED
SHOWERS AND THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING
HOURS WITH THE BEST CONCENTRATION AROSS THE HIGHER ELEVATIONS.
STRONG AND GUSTY WINDS ALONG WITH LOCALLY HEAVY RAINS COULD OCCUR
WITH ANY THUNDERSTORM. AN UPPER LEVEL LOW MOVING INTO THE WASHINGTON
COAST ON WEDNESDAY AND THEN SKIRTING THE US-CANADIAN BORDER WILL
HELP SHUT OFF THE MONSOONAL MOISTURE AND SHIFT THE FOCUS OF
AFTERNOON THUNDERSTORMS TO THE CENTRAL MOUNTAINS WHERE THE BEST
INSTABILITY WILL BE FOUND. WARMER AND DRIER CONDITIONS ARE EXPECTED
FOR EARLY NEXT WEEK AS RIDGING BUILDS ACROSS THE AREA. HATTINGS

&&

.HYDROLOGY...TETON RIVER IN THE DRIGGS AREA CONTINUES TO HAVE
FLOODING PROBLEMS. FLOODING AT THE SNAKE RIVER IN BLACKFOOT IS
DOWN TO MINOR AND SHOULD GRADUALLY RECEDE DURING THE NEXT 24 TO 48
HOURS. MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 12, 7:02 AM MDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
702 AM MDT TUE JUL 12 2011

IDZ017>025-031-032-131200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
702 AM MDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS ARE POSSIBLE THROUGOUT TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS WILL CONTINUE TO BE A RISK EACH AFTERNOON AND
EVENING UNTIL SATURDAY WHEN DRIER AND MORE STABLE AIR MOVES INTO
SOUTHERN IDAHO.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Jul 12, 1:25 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
125 PM MDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             CHALLIS                 44.51N 114.22W
07/12/2011  E0.75 INCH       CUSTER             ID   EMERGENCY MNGR

            VERY HEAVY RAINFALL WITH STORM.

&&

GWICKLUN
Special weather statement, Jul 12, 1:29 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
129 PM MDT TUE JUL 12 2011

IDZ018-032-122015-
CUSTER ID-
129 PM MDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL CUSTER COUNTY IN CENTRAL IDAHO

UNTIL 215 PM MDT

AT 124 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
CHALLIS..MOVING NORTHEAST AT 20 MPH.

HEAVY RAIN AND HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
   CHALLIS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4476 11422 4475 11411 4473 11405 4467 11403
      4460 11395 4431 11420 4443 11446
TIME...MOT...LOC 1927Z 206DEG 16KT 4448 11424

DSH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:22 PM MDTSpecial Weather StatementPIHBingham38 min
Jul 11, 7:01 PM MDTSpecial Weather StatementPIHBonneville, Madison44 min
Jul 11, 7:29 PM MDTSevere Thunderstorm WarningPIHBonneville, Clark, Fremont, Jefferson, Madison, Teton46 min
Jul 11, 8:12 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Madison, Teton33 min
Jul 12, 1:29 PM MDTSpecial Weather StatementPIHCuster46 min
Jul 12, 1:35 PM MDTAreal Flood AdvisoryPIHBonneville, Caribou3 hr
Jul 12, 1:50 PM MDTFlash Flood WarningPIHCuster115 min
Jul 12, 2:34 PM MDTSevere Thunderstorm WarningPIHBonneville41 min
Jul 12, 2:46 PM MDTSevere Thunderstorm WarningPIHBingham44 min
Jul 12, 3:11 PM MDTSpecial Weather StatementPIHJefferson49 min
Jul 12, 3:21 PM MDTSpecial Weather StatementPIHButte39 min
Jul 12, 4:02 PM MDTSpecial Weather StatementPIHButte, Jefferson58 min
Jul 12, 4:56 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson28 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.